MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. GUIDE BOLT WRENCH; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631140
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Codes Failure of Implant (1924); No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, while trying to take the guide bold out, additional force was applied to the driver and device broke while inside the patient.A delay greater than 30 minutes was reported and procedure concluded without injuries and with a back-up device from a competitor.The patient outcome is unknown.
 
Event or Problem Description
It was reported that during surgery, while trying to take the guide bold out, additional force was applied to the driver and device broke while inside the patient.All pieces were recovered and a delay greater than 30 minutes was reported.Procedure concluded without injuries and with a backup device from a competitor.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that this complaint from the united states reports that a guide bolt wrench broke while trying to remove the guide bolt in a procedure.All the pieces were recovered.A delay of greater than 30 minutes was reported.The procedure was concluded without injuries or harm to the patient, with a backup device from a competitor.Smith and nephew has not received adequate materials (operative reports) to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.A review of complaint history did reveal an additional complaint for the listed batch for the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GUIDE BOLT WRENCH
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10292683
Report Number1020279-2020-03316
Device Sequence Number811141
Product Code HSB
UDI-Device Identifier03596010419644
UDI-Public03596010419644
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631140
Device Catalogue Number71631140
Device Lot Number08HM14793
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/02/2020
Supplement Date Received by Manufacturer07/02/2020
07/05/2021
08/05/2021
Initial Report FDA Received Date07/17/2020
Supplement Report FDA Received Date08/11/2020
07/08/2021
08/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR